[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.148.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1994

Hypopyon Uveitis in Patients With Acquired Immunodeficiency Syndrome Treated for Systemic Mycobacterium avium Complex Infection With Rifabutin

Author Affiliations

From the Department of Ophthalmology, Scheie Eye Institute (Drs Saran, Maguire, Nichols, Hertle, and Brucker), and the Department of Infectious Diseases (Dr Frank), University of Pennsylvania, the Pennsylvania Hospital (Dr Goldman), and Wills Eye Hospital, Thomas Jefferson University (Dr Brown), Philadelphia; and the Department of Infectious Diseases, Presbyterian Medical Center of Philadelphia (Dr Uitert). The authors do not have any commercial or proprietary interest in the drugs discussed in this article.

Arch Ophthalmol. 1994;112(9):1159-1165. doi:10.1001/archopht.1994.01090210043015
Abstract

Objective:  Iridocyclitis has been identified as a dosage-dependent side effect in patients with the acquired immunodeficiency syndrome (AIDS) who are treated for Mycobacterium avium complex (MAC) infection with systemic rifabutin. We reviewed cases of acute hypopyon uveitis occurring in patients with AIDS to establish whether there was an association.

Design:  Retrospective case series.

Setting:  Outpatient clinic and inpatient hospital-based ophthalmology referral practice and infectious disease specialty service.

Patients:  Seven patients with AIDS, aged 10 to 40 years, presenting with acute unilateral hypopyon mimicking infectious endophthalmitis.

Main Outcome Measures:  Findings from complete ophthalmological evaluation and ancillary laboratory testing.

Results:  At the time of presentation, all seven patients were receiving treatment for MAC infection with rifabutin (dosage range, 300 to 600 mg/d) and clarithromycin. Results of microbiological investigations in five patients were negative. Iridocyclitis became bilateral in all seven patients, and hypopyon developed in the contralateral eye in five of seven patients. Hypopyon resolved rapidly with intensive topical corticosteroid therapy. Residual inflammation responded to topical corticosteroids with or without reduction of the rifabutin dosage.

Conclusions:  Concomitant use of rifabutin, clarithromycin, and fluconazole may precipitate hypopyon uveitis in patients with AIDS being treated for MAC infection.

×